Need advice for cutter, depression

Discussion in 'Substance Abuse' started by TerryJ2, Apr 29, 2008.

  1. TerryJ2

    TerryJ2 Well-Known Member

    Hi, I usually post on the General bb, but this is about an acquaintance of my daughter, aged 17. They used to go to the same private school, but P. was kicked out last yr because the Head of School thought he'd be the next VA Tech shooter. (Ass. He's the kind of person who would say that, too, and the fact that it hit the rumor mill ...)
    P. then went to a local Catholic HS and got kicked out for the same reason.
    He is now at a public HS.
    My daughter was IM-ing him last night and let me read some of their notes. She was trying to be sympathetic and is very worried about him and wants to know what to do.
    He is on anti-depressents but she doesn't know what kind (I will have her find out). I suspect he may be on street drugs, too (again, she needs more info). He said he smashes his head against the lockers when he's angry (to me, that's similar to cutting, trying to get rid of pent-up anger and anxiety) and it sounds like his anti-depressants are making things worse.

    He sometimes carries a knife to school and fantacizes about hurting someone. After he typed that, he took it back and said it was his anti-depressants talking.

    According to him, his family is very uptight and repressive and refuses to talk about emotions.

    He states that he is worthless.

    My daughter is worried not only for his mental health and safety, and others around him, but that he will get kicked out of public school for getting caught with-a knife (assuming he doesn't use it!). That would mean juvenile detention, which would only make matters worse. He needs serious therapy.
    Then again, she is afraid of waiting too long to stop him from doing something.

    My easy child's got a big heart but doesn't need this on her shoulders. (I told her that. :) )
    I can only work through her at this point, using her as a conduit.

    Which medications have you had success with for this type of behavior? Which medications have made it worse?
    I'm assuming he's in talk therapy but don't know how often.
    Thanks in advance!
     
  2. Ephchap

    Ephchap Active Member

    Terry,

    I honestly have no experience with cutting or self-harm. Well, my son's drugging was definitely self harming, but you know what I mean.

    As for medications, again, I'm not that knowledgeable. I do know that certain medications can react differently in different people. It sounds like this young man could benefit from a multi-disciplinary type of exam, complete with a medication wash to see what's what.

    My son has anxiety and takes ativan and used to take prozac, but they just switched it, and I can't think of what it is.

    Again though, it definitely sounds like he's struggling and could become a danger to himself or others. With the zero tolerance in place these days, just talking like he's going to do something could end him up in the jail system.

    Sorry I can't help more, but I just don't know enough about the situation.

    Hugs,
    Deb
     
  3. Big Bad Kitty

    Big Bad Kitty lolcat

    Aw, Terry, what a rough situation for you AND your daughter to be in. And you are right, she does NOT need this on her shoulders.

    Copper was a cutter for awhile. She was later diagnosis'd bipolar (and I believe wrongly so) and the medications made her worse. In her case, talk therapy (including a young girl's group) helped.

    It is a difficult decision, how far do you go? I might call the school, especially considering he is bringing weapons. Not to get the boy in trouble, but to make them aware that he has a problem. Hopefully, they can intervene and get through to the parents before it is too late.
     
  4. TerryJ2

    TerryJ2 Well-Known Member

    I haven't heard anything for several days ... except that last wk I read in the paper that a student from that same school was arrested for carrying a weapon and drugs. Not a good environment for him to be in...
     
Loading...